I am 53/female/casucasian/diabteic for 21 yrs. Aic tests bad for 4 yrs straight with 8.3% to 10.3%. Meds I am on I have been on 9 straight years everyday and are Glucophage 2000mg, Glucatril XL 10 mg twice a day, Lantus 55 units daily,Nexium 40 mg one daily, Benicar HCT 20 mg daily. I also for reasons unknown have a fatty liver and high liver enzymes and have for one year. My issues are many (also menopausal) but I am currently worried (I also have panic attacks) that my BP is like 120/60 or at times these past few days been 98/58, or100/60...my Md cut the Benicar HCT to 10 mg daily-I do occasionally use a Lasix 20 mg as I di the other day when I noticed  how dizzy I was; since lowering the Benicar HCt 4 days ago-I have not been as dizzy but I am still seeing a little bit increase in upper number to 115-120 but the lower number still hovers at usually 60--is that ok or indicative of an issue? I am a high wired person with extreme stress in family life and health too so it is odd to me that it is now that low with stresses, etc;it USED to be that even with the 20mg Benicar HCT 20 mg that my bp couls till go as high as 160/80 while at my dr.  My heart rate is always in the mid 80's. The sugar however is very high as I am tryoinh harder to diet.EKG a month ago was ok. I can say that for the past 3 days I have gotten very tired and exceptionally lazy upon awakening and just want to lie in bed--however, I fight the urge and get up and move on...thanks for advice.

Good evening, rc,

You have a condition called orthostatic hypotension which is not uncommon in long standing diabetics.  It is caused by a complication of diabetes, in which the small blood vessels become damaged by glycosalated proteins that get deposited into their walls.  The walls of these blood vessels need to have tone to keep the blood pressure from falling when arising from a sitting or lying position, to a standing position. Of course, diabetics are often, if not, usually, hypertensive, so the effect can be very perplexing, with the patient vacillating between hypertension and hypotension.

This is one of the "microvascular" complications of long standing diabetes mellitus.  Others include involvement of the vessels of the retina of the eye, the filters of the kidney, the peripheral nerves (causing pain and tingling then numbness of the extremities) and the stomach.

I hope this will constitute a wake up call for you because these complications are horrible. Diabetes is the most common cause of blindness in the USA as well as the most common cause of kidney failure requiring chronic dialysis. It is all preventable by the meticulous control of diabetes, keeping the A1C less than 7. This is done with medications and diet, both equally important.  The early changes are reversible but they become irreversible with the passage of time and persistent exposure of the patient to high levels of glycosalated proteins (high A1C).

You need to seriously consider adhering to a strict diabetic diet along with appropriate restriction of calories, if you are overweight, as well as saturated fats and cholesterol of your cholesterol is too high.  This is a common accompaniment of diabetes too.

Regarding your low blood pressure, it seems that your doctor is doing the right thing by slowly weening your blood pressure meds. Hopefully, there will be a happy medium, where your supine BP is not too high and your upright BP doesn't fall so low that you get light headed. It is not advisable to use lasix for this condition as it will reduce your vascular volume aggravating the low blood pressure. It is also redundant with hydrothlorothiazide and the two of then can cause some severe electrolyte abnormalities such as a very low sodium and potassium.

Lastly, A fatty liver commonly occurs in individuals who are severely overweight.  It is, also, known to occur more easily in overweight diabetics.  The treatment is weight loss. Though uncommon, it can be associated with severe liver disease.  Again,this very uncommon.

You are a complicated lady and you have some important issues to address and deal with.

I'm optimistic!

I know this is very complicated pathophysiology that is difficult to understand.  Therefore, please feel free to follow up if you feel you need to.

Sincerely yours,

Dr falkinburg  


All Answers

Answers by Expert:

Ask Experts


Newell R. Falkinburg, M.D. FACP


Any question regarding hypertension or clinical nephrology


35 years of experience in the field of nephrology & hypertension. Emeritus Professor of clinical Medicine at a major medical school and director of Nephrology & Hypertension at a university affiliated medical center.

M.D. Board certified internal medicine Board certified Nephrology & hypertension

Awards and Honors
Fellow, American College of Physicians

©2016 About.com. All rights reserved.